Discussions By Condition: I cannot get a diagnosis.

Need some insight.

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: bigboss2010
  • February 18, 2009
  • 09:14 PM

I'm 24 years old weight 298 lbs and stand 5'10" tall and a smoker. Here is my story. (Sorry for the length.) I have been having some center to left of center chest discomfort. This has been going on for over two months now. I first went and visited a local clinic and they did an EKG and said that my heart was fine. I still had this discomfort for another few days and it was to the point I was losing sleep and it was making my day to day activities bothersome. I went to the ER and they did another EKG and Chest X-rays and told me I was fine and that I just had acid reflux and I was told to take Priolosec OTC. I began my dose of Prilosec and found the discomfort to still be there and only after a week I was back in the ER thinking I was having heart problems. They still told me that is was acid reflux and that the pain/discomfort was from anxiety. I sheduled an appt. with my normal Doctor and I explained to him what was happening and he said there was nothing wrong with my heart, but that I had high blood pressure and anxiety. He prescribed me Loppressor for the high blood pressure, which has since been lowered, and Triavil for the anxiety. I have been taking these drugs for almost a month now and I still have this discomfort in my chest. Can anyone help me with this or let me know what I need to do? Thank you in advance for any help.

Reply Flag this Discussion

2 Replies:

  • Okay, persistent upper epigastric discomfort wherein cardiovascular causes have been ruled out would at this point need more aggressive treatment than Prilosec OTC and my suggestion to you is that if not already evaluated, have your physician perform testing to determine the presence of heliobactor pylori, a bacteria that is responsible for the formation of certain ulcers. Regardless of whether the test is negative or positive, I would recommend that the proton pump inhibitor be changed to prevacid to determine if symptoms are further diminished. If the test is positive for heliobactor, your physician will combine the prevacid with certain antibiotics to treat the condition. I would also determine whether the presence of a hiatal hernia may be responsible for the discomfort, a relatively frequent finding in persons with GI discomfort, excess weight, etc. and constitutes a sort of prolapse of part of the stomach that extends upward through an opening in the architecture of the diaphragm and restricting normal function. In the absence of a hiatal hernia, and if the prevacid does not reduce the discomfort, then it may be wise to obtain a referral to a gasteroenterologist to let them perform and endoscopy to get a look at whether some errosion of the esophagus may have taken place. It would also be a good measure to simply have your serum amylase measured to be certain that a mild pancreatitis is not involved, but I would think this far less likely because of the time period which has passsed since first onset. A phenomenon known as DaCosta's syndrome does frequently affect people with anxiety disorder and presents as substernal chest pain similar in characteristics to that of ischemic heart conditions. I would also relax from the standpoint that something may be wrong with your heart. Ischemic conditions that would produce the type of pain being experienced are absolutely not difficult to identify by any means, so there's no issue at hand where something has been overlooked. The key at this point is to determine the cause, which I suspect is likely within the parameters mentioned. There are several other frequent causes such as costochondritis, which is an inflammation of the cartilage of the ribcage, but it's far more likely that the GI factors are responsible at this point. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • February 18, 2009
    • 11:59 PM
    • 0
    Flag this Response
  • Thank you for your insight into this matter. I do feel better knowing that I can let my worry about my heart rest at this point. I will definitely get with my doctor to have some tests run to rule out somethings and see about getting on Prevacid. Thank you again.:)
    bigboss2010 4 Replies
    • February 19, 2009
    • 05:08 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.